Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 27, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Sep 9, 2020, 10:58 AM CDT for Edwards County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2020, 10:58 AM CDT (15:58 UTC)
- Expired
- Sep 9, 2020, 1:29 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Edwards County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 11:23 AM CDT | FLASH FLOOD | 3 Wsw Rocksprings, TX | THE INTERSECTION OF HWY 377 AND RR 674 IS CLOSED DUE TO HIGH WATER RUNOFF SOUTH OF THE INTERSECTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 4.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1659 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
859
WGUS54 KEWX 091558
FFWEWX
TXC137-091900-
/O.NEW.KEWX.FF.W.0027.200909T1558Z-200909T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1058 AM CDT Wed Sep 9 2020
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Northwestern Edwards County in south central Texas...
* Until 200 PM CDT.
* At 1058 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Rocksprings and Devil's Sinkhole State Natural Area.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 2984 10003 2983 10055 3029 10060 3029 9999
3003 9999 2990 10000 2988 10002 2986 10002
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BF2 follow-up statements
497
WGUS74 KEWX 091732
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
1232 PM CDT Wed Sep 9 2020
TXC137-091900-
/O.CON.KEWX.FF.W.0027.000000T0000Z-200909T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edwards TX-
1232 PM CDT Wed Sep 9 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM CDT THIS
AFTERNOON FOR NORTHWESTERN EDWARDS COUNTY...
At 1232 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Rocksprings and Devil's Sinkhole State Natural Area.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 2984 10003 2983 10055 3029 10060 3029 9999
3003 9999 2990 10000 2988 10002 2986 10002
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BF600
WGUS74 KEWX 091829
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
129 PM CDT Wed Sep 9 2020
TXC137-091839-
/O.CAN.KEWX.FF.W.0027.000000T0000Z-200909T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edwards TX-
129 PM CDT Wed Sep 9 2020
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN EDWARDS
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 100 PM CDT Thursday for
a portion of south central Texas.
LAT...LON 2984 10003 2983 10055 3029 10060 3029 9999
3003 9999 2990 10000 2988 10002 2986 10002
$$
BFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:00 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 9, 9:00 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 900 AM CDT Wed Sep 9 2020 .UPDATE... The cold front made it through Del Rio around 620 and 630 AM. Pre- frontal temperature at 625 am was 79 degrees. As of 837 am the temperature at Del Rio was 64 degrees with winds out of the west at 20 mph with gusts of 31 mph. The cold front is slowly pushing to the southeast with Doppler radar detecting moderate to heavy rains along the boundary which is located across the western part of Edwards and Kinney Counties. Ahead of the front, moderate to heavy rains are affecting part of the I-35 corridor and Hill Country where increased moisture continues to be pushed into that region. As a matter of fact, the highest rainfall amount across the area so far is in Willow City (southern part of Llano County) with 5.99 inches since midnight (LCRA). HiRes models continue to bring the cold front across the Hill Country this afternoon and later tonight across the I-35 corridor. Based on new data from the HiRes models and radar trends, we have adjusted the forecast for the short-term period (increased PoP to 90-100 % and QPE amounts of 0.25 to 0.5 inches in addition to the already forecasted amounts of 1 to 3 inches for the Hill Country and parts of the I-35 corridor, including the Austin and San Antonio areas). We will continue to monitor closely and adjusting the weather forecast throughout the day as new data comes in. Updated zone forecast out shortly. && .PREV DISCUSSION... /ISSUED 711 AM CDT Wed Sep 9 2020/ AVIATION... /12Z TAFS/ MVFR/IFR cigs/vsbys are expected across area terminals for most of the forecast cycle. Periods of showers and thunderstorms will be possible throughout the day and evening hours as abundant tropical moisture pushes from the south and a cold front slowly pushing across the area from the northwest into the southeast. Some of these storms could produce heavy downpours as they move across the terminals reducing vsbys to a lower category in a short period of time. Winds will be from the east to southeast around 8 to 12 knots with occasionally gusty winds up to 20 knots, especially during thunderstorm activity. For KDRT, the frontal boundary looks like already moved through the site with winds coming into from the west and expected to remain that way for the rest of the period. Wind shift along the I-35 sites is expected to occur overnight when the cold front pushes through. PREV DISCUSSION... /ISSUED 346 AM CDT Wed Sep 9 2020/ SHORT TERM (Today through Thursday)... Area radars show showers and a few thunderstorms increasing in coverage over the Hill Country, Edwards Plateau, and Escarpment areas with some training of cells. This is due to forcing from an approaching cold front along with a moist southerly lower to mid jet. Some spots have already received 1 to 2 inches based on radar/MRMS estimates. The cold front is currently moving into Val Verde county, slightly ahead of schedule. A consensus of the Hi-Res models indicate it will filter south across the Rio Grande and Edwards Plateau this morning, then east into the Hill Country this afternoon, across the I-35 corridor this evening into overnight, and finally pushing into the Coastal Plains Thursday morning. The closed mid and upper level low will remain near the Four Corners region through Thursday. The moist unidirectional southerly flow will impinge on the front enhancing the forcing to keep numerous to widespread showers going in the same areas, though with time the activity focuses on the Hill Country and I-35 corridor as the front pushes southeast. Confidence has increased on the threat of heavy rains and flooding due to the forcing of the slow moving front, moist (PWs of 2 to 2.3 inches) southerly lower to mid level jet, and training of cells. Have issued a Flash Flood Watch for areas along and north of a Del Rio to San Antonio to Georgetown line, including the Austin and San Antonio Metro areas. Rainfall totals for today through Thursday will be 2 to 5 inches with isolated totals up to 8 inches in the Watch area with 1 to 3 inches elsewhere. WPC has a moderate risk of excessive rainfall for this area. Minimal instability (with an elevated freezing level) and shear (unidirectional southerly flow with little speed shear) will keep thunderstorms isolated to widely scattered in coverage and sub- severe. On Thursday, the showers and thunderstorms will focus back to the west due to weak mid and upper level ridging and slightly drier air moving in from the northeast. Temperatures for today through Thursday will be dependent on the front, turning much cooler and well below normal in its wake, though below normal elsewhere due to the extensive cloudiness and rain. LONG TERM (Thursday Night through Tuesday)... Temperatures Thursday night are again dependent on the placement of the front. With cloudy skies, there won't be sufficient cooling taking place, northerly winds at the surface could have most of the area still a few degrees below normal Thursday night. By Friday, the front dissolves as the upper low shifts northeast into the Central Plains. Temperatures start to climb again into the mid 80s. Disturbances in the somewhat undefined troughing pattern coupled with sufficient moisture will continue rain chances going into the weekend. Weekend temperature will be back in the upper 80s to low 90s, closer to early September normals. A weak mid level trough pulling south into the Central Plains maintains the rain chances into the beginning of next week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 83 66 75 67 84 / 100 70 40 20 20 Austin Bergstrom Intl Airport 84 66 76 66 84 / 100 70 40 20 20 New Braunfels Muni Airport 83 66 76 67 85 / 100 70 50 30 30 Burnet Muni Airport 80 61 70 63 80 / 100 80 50 20 20 Del Rio Intl Airport 81 61 68 66 83 / 100 80 80 70 40 Georgetown Muni Airport 81 64 73 66 83 / 100 70 40 20 20 Hondo Muni Airport 86 66 73 67 87 / 90 80 50 40 30 San Marcos Muni Airport 82 65 76 66 85 / 100 70 40 20 20 La Grange - Fayette Regional 84 70 83 69 90 / 80 30 30 20 20 San Antonio Intl Airport 84 66 74 68 86 / 90 80 50 30 30 Stinson Muni Airport 86 68 76 69 86 / 90 70 50 30 30 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for Bandera-Bexar- Blanco-Burnet-Comal-Edwards-Gillespie-Hays-Kendall-Kerr-Kinney- Llano-Medina-Real-Travis-Uvalde-Val Verde-Williamson. && Short-Term/Aviation...17 Long-Term...EWilliams Decision Support...Hampshire
Hazardous weather outlook, Sep 9, 4:57 AM CDT, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 457 AM CDT Wed Sep 9 2020 TXZ171>173-183>194-202>209-217>225-228-101000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 457 AM CDT Wed Sep 9 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Moderate to heavy rains can be expected across much of South Central Texas. These will likely cause flash flooding. A Flash Flood Watch is in effect through 1 PM CDT on Thursday for areas along and north of a Del Rio to San Antonio to Georgetown line, including the Austin and San Antonio Metro areas. Rainfall totals for today through Thursday will be 2 to 5 inches with isolated totals up to 8 inches in the Watch area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The heavy rain and flash flood threat will extend into Thursday morning with a Flash Flood Watch in effect through 1 PM CDT on Thursday. Periods of showers and thunderstorms continue Friday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 12:01 AM CDT | Areal Flood Advisory | EWX | Bandera, Edwards, Kendall, Kerr, Kinney, Medina and 3 more | 6 hr |
| Sep 9, 2:50 AM CDT | Areal Flood Advisory | EWX | Bandera, Bexar, Gillespie, Kendall, Medina | 3 hr |
| Sep 9, 3:44 AM CDT | Flash Flood Warning | EWX | Bexar, Comal, Kendall | 2 hr |
| Sep 9, 3:53 AM CDT | Flash Flood Watch | EWX | Bandera, Bexar, Blanco, Burnet, Comal, Edwards and 12 more | 33 hr |
| Sep 9, 4:08 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| Sep 9, 4:29 AM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Comal, Hays, Kendall, Llano and 1 more | 4 hr |
| Sep 9, 4:43 AM CDT | Flash Flood Warning | EWX | Blanco, Comal, Gillespie, Kendall | 5 hr |
| Sep 9, 6:24 AM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Kendall | 3 hr |
| Sep 9, 7:06 AM CDT | Flash Flood Warning | EWX | Burnet, Llano | 3 hr |
| Sep 9, 7:15 AM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Gonzales, Guadalupe, Hays, Lee and 3 more | 3 hr |
| Sep 9, 7:45 AM CDT | Flash Flood Warning | EWX | Bastrop, Blanco, Burnet, Caldwell, Comal, Guadalupe and 3 more | 4 hr |
| Sep 9, 7:56 AM CDT | Flash Flood Warning | EWX | Edwards, Val Verde | 3 hr |
| Sep 9, 10:00 AM CDT | Flash Flood Warning | EWX | Gillespie | 3 hr |
| Sep 9, 11:51 AM CDT | Areal Flood Advisory | EWX | Edwards, Kerr, Real | 3 hr |
| Sep 9, 1:14 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
| Sep 9, 1:38 PM CDT | Areal Flood Advisory | EWX | Bexar, Caldwell, Comal, Guadalupe, Hays, Travis | 3 hr |
| Sep 9, 2:23 PM CDT | Flash Flood Warning | EWX | Burnet, Hays, Travis, Williamson | 3 hr |
| Sep 9, 5:22 PM CDT | Areal Flood Advisory | EWX | Travis | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.